Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Feb 5, 2020, 11:37 AM CST for Grant Parish, Natchitoches Parish, Louisiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 11:37 AM CST (17:37 UTC)
- Expired
- Feb 5, 2020, 12:11 PM CST
- In force
- 34 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant Parish, LA, Natchitoches Parish, LA
The radar
The Ft Polk radar (KPOE), 30 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 11:58 AM CST | HAIL 0.7 | 7 S Natchez, LA | DIME SIZE HAIL NEAR MONTROSE LA. |
| Feb 5, 11:59 AM CST | HAIL 1 | 9 Ssw Montgomery, LA | ONE INCH HAIL REPORTED NEAR DERRY LA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 425 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
105
WUUS54 KSHV 051737
SVRSHV
LAC043-069-051830-
/O.NEW.KSHV.SV.W.0013.200205T1737Z-200205T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1137 AM CST Wed Feb 5 2020
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
West central Grant Parish in north central Louisiana...
Southeastern Natchitoches Parish in northwestern Louisiana...
* Until 1230 PM CST.
* At 1137 AM CST, a severe thunderstorm was located near Kurthwood,
or 8 miles north of Slagle, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Natchez, Cloutierville, Melrose, Bellwood, Chopin,
Bermuda, Aloha and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3137 9303 3137 9316 3136 9317 3137 9320
3171 9304 3171 9262 3139 9290 3139 9291
3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1737Z 215DEG 51KT 3133 9311
HAIL...1.25IN
WIND...60MPH
$$
502 follow-up statements
951
WWUS54 KSHV 051754
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1154 AM CST Wed Feb 5 2020
LAC043-069-051830-
/O.CON.KSHV.SV.W.0013.000000T0000Z-200205T1830Z/
Grant LA-Natchitoches LA-
1154 AM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR WEST CENTRAL GRANT AND SOUTHEASTERN NATCHITOCHES PARISHES...
At 1154 AM CST, a severe thunderstorm was located 9 miles south of
Montgomery, or 11 miles northwest of Lena, moving northeast at 60
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montgomery, Natchez, Cloutierville, Melrose, Bellwood, Chopin,
Bermuda, Aloha and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for north central
and northwestern Louisiana.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3141 9290 3146 9316 3171 9304 3171 9262
TIME...MOT...LOC 1754Z 215DEG 51KT 3154 9294
HAIL...1.75IN
WIND...60MPH
$$
50431
WWUS54 KSHV 051811
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1211 PM CST Wed Feb 5 2020
LAC043-069-051821-
/O.CAN.KSHV.SV.W.0013.000000T0000Z-200205T1830Z/
Grant LA-Natchitoches LA-
1211 PM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANT AND
SOUTHEASTERN NATCHITOCHES PARISHES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for north central
and northwestern Louisiana.
LAT...LON 3141 9290 3146 9316 3171 9304 3171 9262
TIME...MOT...LOC 1810Z 215DEG 51KT 3174 9278
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 11:28 AM CST, 9 minutes earlier.
Area forecast discussion, Feb 5, 11:28 AM CST, 9 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1128 AM CST Wed Feb 5 2020 .UPDATE... Showers and thunderstorms continue to expand NE across much of NE Texas, NW Louisiana, and SW Arkansas late this morning as the upper level trough out to our west continues to shift farther east with instability increasing aloft as atmospheric cooling continues in the mid and upper levels. Meanwhile, the sfc cold front has yet to clear our extreme SE zones across parts of central Louisiana so we are continuing to closely monitor storms entering this general area from the SW for the threat of damaging winds, hail, and even possibly an isolated tornado. This threat should only exist for another couple hours before the cold front eventually clears the region. Forecast updates for this morning include increasing PoPs slightly higher over most of the area with some adjustments to hourly temperatures and dew points as well, prompting some minor changes to afternoon highs. Otherwise, the going forecast remains largely on track with no additional changes warranted at this time. All updated text products have been issued. /19/ && .PREV DISCUSSION... /issued 539 AM CST Wed Feb 5 2020/ AVIATION... Pds of mainly shwrs will continue throughout the 12Z TAF pd, with some isold tstms possible at KMLU late this morning through this aftn. Cigs to remain IFR for the most part, with some reductions in vsbys also possible with shwrs and patchy fog. Although too uncertain to mention in the TAFs, the possibility exists for a light/brief mix of rain, sleet, and/or snow during the overnight pd from KLFK to KELD and sites nwwd. /12/ PREV DISCUSSION... /issued 338 AM CST Wed Feb 5 2020/ SHORT TERM.../Today through Thursday/ Cold front stalled across the sern corner of our region this morning, as positively-tilted upper trof axis continues to lumber ewd. PVA associated therewith continues to provide lift in swly flow atop a relatively cool sfc layer. As a result, sct to numerous shwrs and a few tstms continue across portions of the area. Expecting that this general trend will continue, with perhaps some enhancement of convection near the frontal zone/sfc low across N Central LA by midday today. A brief window may exist where a few tstms could develop and strengthen, as swly flow aloft increases in response to the trof axis pivoting ewd. Thus, a damaging wind gust or two or perhaps even an isold tornado cannot be ruled out during this timeframe across our far se. Approach of the upper trof axis should force the front ewd by later this aftn, effectively ending the severe threat. Meanwhile, CAA will continue in the wake of the front, bringing increasingly dry air ahead of the trof tonight. However, some light precipitation, likely rain with perhaps some sleet or snow flurries mixed, may develop late tonight. No accumulation or impacts to travel or otherwise are expected. Trof to finally move ewd across our region early Thursday, taking with it the last of the precip. Chilly, well-below normal temps are fcst for Thursday, even as skies begin to clear from w to e in the wake of the upper trof axis. /12/ LONG TERM.../Thursday Night through Tuesday Night/ By Thursday evening, northwest flow aloft along with northwest winds at the surface will continue to bring in colder and drier air in wake of an upper trough departing the region. Skies should clear from west to east and sfc winds will diminish during the overnight period as surface high pressure builds into the region. This will allow for near freezing temperatures areawide with lows Friday morning in the upper 20s to lower 30s. A warmer day expected on Friday as southerly winds return and push afternoon high temperatures into the mid to upper 50s across our northern zones and into the lower to mid 60s farther south. Rain chances will return early Saturday as another cold front will quickly shift SE across the area but limited moisture return should keep widespread rain at a minimum. Dry conditions to return by Saturday evening behind the front, but slightly warmer temps expected as lows will fall into the upper 30s to lower 40s. Surface winds will quickly veer back to the SE on Sunday and upper level flow aloft will shift to the SW. As a result, expect slightly above normal temperatures with low-level moisture increasing from the Gulf. By Sunday afternoon, rain chances will return as disturbances will move across the region along the SW flow aloft. Rain chances to remain through Monday as a deep trough carving out across the Desert SW will continue to send a series of upper disturbances NE in the flow pattern aloft. As the upper trough continues to shift east Monday into Tuesday, the trend looks to remain wet as the associated frontal boundary with the trough will stall across the region. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 49 35 45 33 / 90 30 10 0 MLU 59 42 48 32 / 90 40 20 0 DEQ 46 32 44 26 / 90 20 0 0 TXK 47 33 42 30 / 90 20 10 0 ELD 50 38 44 30 / 90 30 20 0 TYR 42 32 45 32 / 80 30 0 0 GGG 45 33 45 32 / 90 20 10 0 LFK 48 35 48 33 / 60 30 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/12/20
Hazardous weather outlook, Feb 5, 11:30 AM CST, 7 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1130 AM CST Wed Feb 5 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061730- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1130 AM CST Wed Feb 5 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Widespread showers and some embedded thunderstorms will continue today behind a cold front. A few strong to marginally severe storms with damaging winds will be possible across Northeast and Central Louisiana as well as South Central Arkansas. Additionally small hail can be expected in most storms across the region today. Wintry precipitation is possible Wednesday night into Thursday morning for portions of the region. However, no accumulations are expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Rain chances will return on Saturday and again late Sunday through Tuesday as a series of frontal boundaries and disturbances move across the region. At this time, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight.
In the hours before
Special weather statement, Feb 5, 10:37 AM CST, 1 hour before
Special Weather Statement National Weather Service Shreveport LA 1037 AM CST Wed Feb 5 2020 LAZ001-010-TXZ136>138-149>153-051715- De Soto LA-Caddo LA-Gregg TX-Cherokee TX-Smith TX-Panola TX- Harrison TX-Nacogdoches TX-Rusk TX-Shelby TX- 1037 AM CST Wed Feb 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO AND SOUTHWESTERN CADDO PARISHES...SOUTHEASTERN SMITH...SOUTHEASTERN HARRISON...PANOLA...RUSK...NORTHWESTERN NACOGDOCHES...NORTHWESTERN SHELBY...SOUTHEASTERN GREGG AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 1115 AM CST... At 1037 AM CST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Henderson, moving northeast at 55 mph. Pea size hail was reported with this storm. Locations impacted include... Marshall, Henderson, Carthage, Hallsville, Tatum, New London, Beckville, Deberry, Elysian Fields, Pinehill, New Salem, Woodlawn, Joinerville, Sacul, Turnertown, Minden, New Summerfield, Lakeport, Cushing and Easton. LAT...LON 3174 9492 3206 9521 3272 9430 3216 9386 TIME...MOT...LOC 1637Z 239DEG 49KT 3206 9485 05
Special weather statement, Feb 5, 11:20 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1120 AM CST Wed Feb 5 2020
LAZ019>022-051800-
Caldwell LA-Winn LA-La Salle LA-Grant LA-
1120 AM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...SOUTHWESTERN
CALDWELL...NORTHWESTERN LA SALLE AND CENTRAL WINN PARISHES UNTIL NOON
CST...
At 1120 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Montgomery, or 13 miles south of Winnfield, moving
northeast at 50 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Winnfield, Olla, Urania, Atlanta, Sikes, Joyce, Lake Iatt and Hudson.
LAT...LON 3194 9220 3161 9266 3173 9287 3215 9259
3215 9256
TIME...MOT...LOC 1720Z 215DEG 43KT 3173 9270
05Special weather statement, Feb 5, 11:27 AM CST, 10 minutes before
Special Weather Statement National Weather Service Shreveport LA 1127 AM CST Wed Feb 5 2020 ARZ070>073-LAZ001>004-012-TXZ110>112-125-126-137-138-051815- Union AR-Lafayette AR-Miller AR-Columbia AR-Bossier LA-Caddo LA- Webster LA-Bienville LA-Claiborne LA-Gregg TX-Harrison TX-Marion TX- Morris TX-Upshur TX-Cass TX-Camp TX- 1127 AM CST Wed Feb 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE... SOUTHWESTERN UNION...SOUTHERN MILLER AND SOUTHERN COLUMBIA COUNTIES...WEBSTER...CADDO...CLAIBORNE...NORTH CENTRAL BIENVILLE AND BOSSIER PARISHES...MARION...EASTERN UPSHUR...CASS...HARRISON... SOUTHEASTERN MORRIS...SOUTHEASTERN CAMP AND CENTRAL GREGG COUNTIES UNTIL 1215 PM CST... At 1127 AM CST, Doppler radar was tracking strong thunderstorms along a line extending from Liberty City to near Gibsland. Movement was north at 65 mph. Pea size hail is expected with these storms. Locations impacted include... Shreveport, Longview, Bossier City, Marshall, Minden, White Oak, Gladewater, Atlanta, Springhill, Homer, Vivian, Hallsville, Haughton, Greenwood, Blanchard, Daingerfield, Haynesville, Waskom, Jefferson and Linden. LAT...LON 3317 9471 3317 9282 3242 9307 3245 9494 TIME...MOT...LOC 1727Z 194DEG 57KT 3247 9493 3247 9309 05
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 6:29 PM CST | Special Weather Statement | SHV | Caddo | 46 min |
| Feb 5, 11:20 AM CST | Special Weather Statement | SHV | Winn | 40 min |
| Feb 5, 11:27 AM CST | Special Weather Statement | SHV | Bossier, Caddo, Claiborne, Webster | 48 min |
| Feb 5, 11:52 AM CST | Special Weather Statement | SHV | Ouachita | 38 min |
| Feb 5, 12:04 PM CST | Severe Thunderstorm Warning | SHV | Claiborne, Union | 24 min |
| Feb 5, 12:06 PM CST | Severe Thunderstorm Warning | SHV | Winn | 42 min |
| Feb 5, 12:42 PM CST | Severe Thunderstorm Warning | SHV | Jackson, Lincoln, Ouachita, Union | 32 min |
| Feb 5, 1:30 PM CST | Special Weather Statement | SHV | Caldwell | 30 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.